Ask a doctor

Can Hydroquinine Damage Skin?

I've had melasma off and on since my first pregnancy. Use of TriLuma and Obagi/Refissa have worked in the past but I always end up getting darker spots and having to discontinue use. Should I ever use hydroquinine products again or can it be making mine worse?

Doctor Answers (1)

Too much hydroquinone can damage skin

+1

Yes, hydroquinone can damage the skin and cause more darkening (called exogenous ochronosis) if used too long or in too high concentrations. Hydroquinone concentrations vary with different products (over the counter products usually contain 2%, most prescription creams have 4%, and compound formulations may have 6, 8, or even 12%). Those with higher concentrations or when used for long periods (greater than 6-8 weeks) are more likely to cause this (otherwise rare) problem.

You should consult a board-certified dermatologist and remain under his/her care for monitoring while using hydroquinone.

Austin Dermatologic Surgeon
4.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...